We are searching data for your request:
Upon completion, a link will appear to access the found materials.
Some allergy medications may elevate your blood pressure.
Jupiterimages/Polka Dot/Getty Images
Allergic rhinitis, or hay fever, is a common condition in the United States. The American Academy of Allergy, Asthma and Immunology reports that 8 to 10 percent of Americans in all age groups have hay fever. Moreover, the incidence of allergies appears to be increasing. If you have hay fever and you are like most allergy sufferers, you've probably used over-the-counter or prescription medications to relieve your symptoms. However, if you also have high blood pressure, you may want to avoid taking some allergy medications.
Nasal congestion is one of the primary symptoms of allergic rhinitis. Decongestants, such as phenylephrine (Neo-Synephrine, Sudafed PE) and pseudoephedrine (Sudafed) shrink and dry your mucus membranes and make breathing easier. However, because they constrict your blood vessels, decongestants - including those found in some nasal sprays - may also increase your blood pressure. In fact, scientists who study hypertension consider phenylephrine the "gold standard" for elevating blood pressure in test subjects. Furthermore, phenylephrine and ephedrine are often used to increase the blood pressures of anesthetized patients whose pressures fall during surgery.
Histamines are chemicals released by your immune cells when they come in contact with an allergen, such as pollen or pet dander. Histamines trigger the watery eyes, itchy throat, sneezing and congestion that characterize an allergy attack. During a severe allergic reaction, histamines may actually cause your blood pressure to fall. Antihistamines interfere with histamines, thereby relieving allergy symptoms.
Several classes of antihistamines are available for treating allergies. Diphenhydramine (Benadryl) and chlorpheniramine (Chlor-Trimeton) are considered "classic" antihistamines. Nonsedating antihistamines, such as loratadine (Claritin), fexofenadine (Allegra) and cetirizine (Zyrtec), are popular because they're less likely to make you sleepy. Antihistamines are generally well tolerated by people with hypertension, but they may interact with other medications, including some used to treat high blood pressure.
Interactions Possibly Dangerous
People with hypertension are often taking at least one medication to lower their blood pressure. Any time you take more than one medication at the same time, it is possible for those drugs to interact. Decongestants may make your antihypertensive medications less effective and cause your blood pressure to rise. Some antihistamine-antihypertensive combinations could be dangerous, too. For example, taking loratadine and diltiazem (Cardizem, Dilacor) together could elevate your blood pressure or trigger an abnormal heart rhythm.
People with hypertension must be cautious about taking over-the-counter allergy medications. Many of these preparations contain decongestants as well as antihistamines and could elevate your blood pressure. Preparations containing only antihistamines are usually safe, but check with your doctor first. Your doctor may recommend a specific antihistamine. Alternatively, she may prescribe a nasal antihistamine, such as azelastine (Astelin) or olopatadine (Patanol), or a nasal corticosteroid, such as beclomethasone (Beconase) or fluticasone (Flonase).
If you have high blood pressure, check with your doctor before taking an allergy medication to make sure it is safe for you.